Wildfire, Riverside
- When
- August 23, 12:52 PM PST to August 24, 7:00 AM PST
- Where
- Riverside County, 6 mi W of Perris
- Reported by
- NEWSPAPER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Named the Lake Mathews fire, it burned 200 acres before being fully contained. About 100 homes were threatened, but no property was damaged.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Named the Lake Mathews fire, it burned 200 acres before being fully contained. About 100 homes were threatened, but no property was damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 23, 10:50 AM PST, 2 hours 2 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 1150 AM PDT SAT AUG 23 2003 .SYNOPSIS...MOISTURE FROM THE SOUTH AND EAST WILL BRING AN INCREASING CHANCE OF SHOWERS OR THUNDERSTORMS INTO EARLY NEXT WEEK...MAINLY IN THE MOUNTAINS AND DESERTS. SHOWERS OR THUNDERSTORMS COULD MOVE WEST OF THE MOUNTAINS MONDAY AND TUESDAY. THE MOISTURE AND THREAT OF SHOWERS WILL DECREASE DURING THE SECOND HALF OF NEXT WEEK. A SHALLOW MARINE LAYER WILL CAUSE PATCHY COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. .DISCUSSION...THERE WERE AREAS OF LOW CLOUDS AND FOG...MAINLY IN THE SAN INLAND VALLEYS THIS AM. THERE WERE ALSO A FEW MID LEVEL DEBRIS CLOUDS IN SLY FLOW. THE 12Z NKX SOUNDING HAD AN INVERSION BASED NEAR 1400 FT AND SHOWED THE MORE SLY WINDS THROUGH THE MID LEVELS. WEAKENING ONSHORE GRADIENTS WITH ABOUT 5 MB SAN-IPL. THUNDERSTORMS STARTED TO DEVELOP OVER THE SRN SAN MOUNTAINS AND DESERTS LATE THIS MORNING. UPDATED ZONES TO SHOW A LITTLE MORE MOUNTAIN AND DESERTS THUNDERSTORMS ACTIVITY FOR THIS AFTERNOON AND FOR A FEW OTHER MINOR CHANGES. THE MAIN FORECAST PROBLEM WILL BE THE INCREASE IN TROPICAL MOISTURE THROUGH THE SHORT TERM. THIS WILL BRING AN INCREASING CHANCE OF SHOWERS OR THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. SOME OF THE SHOWERS OR THUNDERSTORMS COULD REACH W OF THE MOUNTAINS MON IN A MORE ELY FLOW. THIS FLOW WEAKENS TUE BUT THERE WILL STILL BE LOTS OF MOISTURE AROUND FOR AT LEAST SOME CHANCE OF SHOWERS OR THUNDERSTORMS IN THE ENTIRE CWFA. THERE ARE SOME INDICATIONS OF A WEAK VORT MAX MOVING THROUGH MON WHICH COULD PROVIDE THE DYNAMICS FOR MORE SIGNIFICANT PRECIP. HOWEVER...THERE IS ALSO THE POSSIBILITY OF GETTING SO MUCH CLOUD COVER THAT IT WILL SUPPRESS CONVECTION. A LITTLE WARMER IN MOST AREAS W OF THE MOUNTAINS SAT WITH INCREASING HEIGHTS. MAX TEMPS ON MON AND TUE WILL BE A TOUGH CALL DEPENDING ON THE AMOUNT OF CLOUDS COVER. WILL GO COOLING...MOSTLY IN THE INLAND VALLEYS... MOUNTAINS AND DESERTS. THE MARINE LAYER SHOULD REMAIN SHALLOW AND DISORGANIZED FOR JUST PATCHY COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. LONGER RANGE PROGS INDICATE A GENERAL DRYING TREND WITH MORE SW WINDS ALOFT. THUNDERSTORMS SHOULD BE CONFINED TO THE MOUNTAINS AND DESERTS WED AFTERNOON WITH A DECREASING CHANCE THROUGH THE END OF NEXT WEEK. HOWEVER...EXTENDED PROGS HAVE BEEN INCONSISTENT AND CONFIDENCE REMAINS LOW IN THE DETAILS FORECAST FOR THE SECOND HALF OF NEXT WEEK. SAN...NONE.
HWOSGX CAZ042-043-048-050-055>058-060>062-241300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT SAT AUG 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY THROUGH TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS THIS AFTERNOON...MAINLY IN SAN DIEGO COUNTY. .DAYS TWO AND THREE...SUNDAY AND MONDAY THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. .DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS...MAINLY OVER THE MOUNTAINS.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369457.